Possible side effects

Chemotherapy treatment can cause side effects, which may vary depending on the chemotherapy drugs you have. Most side effects can be reduced with medicines and usually go away once the treatment has finished.

Some side effects are more common than others but you won’t have them all. The main areas of your body that may be affected by chemotherapy are:

  • bone marrow (where blood cells are made), causing an increase in the risk of infection, anaemia, bruising and bleeding
  • digestive system, causing a feeling of sickness, loss of appetite and diarrhoea
  • lining of your mouth, causing a sore mouth
  • hair follicles (where hair grows from), causing possible temporary hair loss.

Other possible side effects may include:

  • tiredness
  • sore hands and feet
  • numbness and tingling in the hands and feet.

Your cancer doctor and nurse specialist will explain the side effects that your chemotherapy is likely to cause and how to manage them.

Side effects

Chemotherapy drugs may cause unpleasant side effects, but these can usually be well controlled with medicines and will usually go away once treatment has finished. Not all drugs cause the same side effects and some people may have very few. You can talk to your doctor or nurse about what to expect from the treatment that’s planned for you.


Risk of infection

Chemotherapy can reduce the number of white blood cells in your blood. These cells fight infection. If the number of white blood cells is low, you are more likely to get an infection. A low white blood cell count is called neutropenia.

If you have an infection, it is important to treat it as soon as possible. Contact the hospital straight away on the 24-hour contact number you have if:

  • your temperature goes over 37.5°C (99.5F) or over 38°C (100.4F), depending on the advice given by your chemotherapy team
  • you suddenly feel unwell, even with a normal temperature
  • you have symptoms of an infection, such as:
    • feeling shivery
    • a sore throat
    • a cough
    • diarrhoea
    • needing to pass urine often.

The number of white blood cells will usually return to normal before your next treatment. You will have a blood test before having more chemotherapy. If your white blood cell count is low, your doctor may delay your treatment for a short time.

We have information about avoiding infections.


Anaemia (reduced number of red blood cells)

If chemotherapy reduces the number of red blood cells in your blood, you may become very tired and feel you have no energy. You may also become breathless and feel dizzy and light-headed. These symptoms happen because the red blood cells contain haemoglobin, which carries oxygen around the body.

If your haemoglobin is low you may be offered a blood transfusion. You’ll feel more energetic and any breathlessness will be eased.


Bruising and bleeding

Chemotherapy can reduce the number of platelets in your blood. Platelets are cells that help the blood to clot. If you develop any unexplained bruising or bleeding, such as nosebleeds, bleeding gums, blood spots or rashes on the skin, contact your doctor or the hospital straight away.


Feeling sick or being sick

Some chemotherapy drugs can make you feel sick (nauseated) or possibly be sick (vomit). Your cancer specialist will prescribe anti-sickness (anti-emetic) drugs to prevent this. Let your doctor or nurse know if your anti-sickness drugs are not helping, as there are several different types you can try. We have more information about controlling nausea and vomiting.


Tiredness (fatigue)

You’re likely to become tired and have to take things slowly. Try to pace yourself and save your energy for things that you want to do or that need doing. Balance rest with some physical activity – even going for short walks will help increase your energy levels. We have helpful tips on coping with tiredness.


Sore mouth

You may get a sore mouth or mouth ulcers. This can make you more likely to get a mouth infection. Use a soft toothbrush to clean your teeth or dentures in the morning, at night and after meals.

If your mouth is sore:

  • tell your nurse or doctor – they can give you a mouthwash or medicines to help
  • try to drink plenty of fluids
  • avoid alcohol, tobacco, and foods that irritate your mouth.


Loss of appetite

Some people find that they lose their appetite during chemotherapy, especially if they are also having swallowing difficulties. Your doctor can arrange for you to see a dietitian, who will give you advice and may prescribe high-calorie drinks for you to have until your appetite comes back. Your doctor can arrange for a speech and language therapist to assess and advise you on any swallowing difficulties you may have.


Hair loss

Some chemotherapy drugs may cause hair loss. Some people may have complete hair loss including eyelashes and eyebrows. Others may only experience partial hair loss or thinning. It depends on what chemotherapy drugs you are having (your doctor or nurse can tell you more about what to expect). If you do experience hair loss your hair should start to grow back within about 3–6 months of the end of treatment. It may grow back straighter, curlier, finer, or a slightly different colour than it was before. Your nurse can give you advice about coping with hair loss and how to look after your scalp.

Some chemotherapy departments may offer scalp cooling to reduce hair loss during chemotherapy. We have more information about coping with hair loss.


Numbness or tingling in the hands or feet

The chemotherapy drugs cisplatin and docetaxel can cause tingling or numbness, or a sensation of pins and needles. This is known as peripheral neuropathy.

It’s important to let your doctor or nurse know if this happens. They may need to change the chemotherapy drug if it gets worse. Usually, peripheral neuropathy gradually gets better when chemotherapy is over, but sometimes it’s permanent.


Diarrhoea

Some chemotherapy drugs can cause diarrhoea usually in the first few days. Let your nurse or doctor know if this happens. They can prescribe medicine to reduce this.

Make sure you drink plenty of liquid (at least two litres a day) to replace fluid you’re losing with diarrhoea. Eat less fibre (cereals, raw fruits and vegetables) until the diarrhoea improves.

Sometimes diarrhoea can be more severe and it’s important to contact the hospital if this happens. If you have more than 4–6 episodes of diarrhoea a day, contact the hospital on the telephone numbers you’ve been given and speak to a doctor or nurse.


Sore hands and feet

The chemotherapy drug 5-fluorouracil (5FU) may cause redness or soreness of the palms of the hands or soles of the feet. This is known as palmar plantar erythema. It’s usually temporary and improves when the treatment is finished.

Using unperfumed moisturising creams can often help with the symptoms. It can also help to keep your hands and feet cool and to avoid tight-fitting clothing such as socks, shoes and gloves. Your doctor may prescribe creams if needed.

Back to Side effects of chemotherapy

Late effects of chemotherapy

Late effects are side effects you still have six months after chemotherapy, or side effects that begin years later.